South Dakota, 2013Tornadoes and Hail in South Dakota, June 21, 2013
June 21, 2013 · NWS FSD · 27 events in 12 counties and zones
Thunderstorms produced damaging winds and large hail at numerous locations in southeast South Dakota during the afternoon and evening of June 21st. There were also two brief tornadoes reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $265,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and large hail at numerous locations in southeast South Dakota during the afternoon and evening of June 21st. There were also two brief tornadoes reported. The majority of severe weather reports were from north of Interstate 90, but there were a few reports to the south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 11:33 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 21, 11:33 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT FRI JUN 21 2013
.UPDATE...
ISSUED AT 1054 AM CDT FRI JUN 21 2013
OUTFLOW BOUNDARY GRADUALLY LIFTING NORTH LEADING TO SOME ISOLATED
STORMS ALONG AND NORTH OF A LINE FROM DESMET TO SPENCER SD.
ISOLATED CONVECTION DEVELOPING ALONG AND NORTH OF THE
BOUNDARY...AND STRONGEST ELEVATED STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF HALF DOLLARS THROUGH THE REMAINDER
OF THE MORNING.
HP SUPERCELL THAT DEVELOPED IN THE BLACK HILLS IS WORKING EAST INTO
SOUTH CENTRAL SOUTH DAKOTA AND BEGINNING TO EVOLVE TOWARDS AN
ELEVATED WIND THREAT WITH STRONG INFLOW JET ON RADAR. CORFIDI
VECTORS SUGGEST STORM WOULD CONTINUE TO MOVE EAST ALONG THE I-90
CORRIDOR IMPACTING THE FORECAST AREA SHORTLY AFTER 18Z. HODOGRAPHS
SUGGEST SPLITTING SUPERCELLS ARE A POSSIBILITY...AND MAY SLIGHTLY
FAVOR LEFT MOVERS. MODEL SOUNDINGS SUGGEST STORM WOULD MOVE INTO
RELATIVELY UNSTABLE ENVIRONMENT WITH 3000 J/KG OF CAPE. CAP
APPEARS TO BE RELATIVELY WEAK THIS AFTERNOON ALONG AND NORTH OF
I-90...SO GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE FOCUSED
ACROSS NORTHERN HALF OF THE FORECAST AREA. CAN'T RULE OUT ADDITIONAL
DEVELOPMENT ON THE SOUTH SIDE...AND THEREFORE BORADBRUSHED POPS
ACROSS THE AREA THROUGH THE AFTERNOON INTO THE EVENING HOURS.
UPDATE ISSUED AT 654 AM CDT FRI JUN 21 2013
SPOTTY SHOWERS AND THUNDERSTORMS FROM OTG/SPW AREA WEST TO A
LITTLE WEST OF FSD HAVE MADE SOME UPDATING NEEDED. ACTIVITY STILL
EXPECTED TO DECREASE AND END LATER THIS MORNING BUT MUCH OF THIS
AREA WILL HAVE MENTION OF PRECIPITATION THAT DID NOT HAVE IT
EARLIER.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CDT FRI JUN 21 2013
STORMS MOVING SOUTHEAST OVER PART OF SOUTHWEST MN AS THE END OF
THE NIGHT APPROACHES SHOULD MOVE OUT DURING THE EARLY MORNING
DAYLIGHT HOURS. ONCE THEY DO...MID LEVEL WARMING SHOULD HOLD OFF
ANY CONVECTION UNTIL THIS AFTERNOON...AND THAT MAINLY WEST AND
NORTH. THE NAM HAS BEEN DOING POORLY ON THIS WARMING AND THE GS
SEEMS BETTER...EVEN IN ITS LESS DETAIL...UPON EXAMINING SOUNDINGS
ON BUFKIT. EXPECT THE LOW TO REFORM A LITTLE FURTHER WEST AFTER
THIS WAVE PASSES THIS MORNING...AS PER GFS. THIS SHOULD BRING A
FAIR AMOUNT OF SUNSHINE THOUGH OF COURSE THERE WILL BE CU
DEVELOPING AS THE LOW LEVELS CONTINUE TO GET MORE SOPPY. PARTLY
CLOUDY SHOULD THEREFORE BE THE WORD OF THE DAY. TEMPERATURES ARE
LIKELY TO REACH THE LOW TO MID 90S NEAR THE MISSOURI RIVER...AND
NEAR 90 UP TO SIOUX FALLS. STORMS THAT BEGIN TO FORM THIS
AFTERNOON SHOULD CONTINUE INTO TONIGHT...CONCENTRATED IN THE
NORTH...WITH A RISK OF SEVERE WEATHER IN THE FORM OF LARGE HAIL
AND STRONG WINDS FOR ANY STORMS THAT DO DEVELOP. THE INCREASINGLY
MUGGY WEATHER WILL BE FELT WITH LOWS TONIGHT IN THE UPPER 60S TO
LOW 70S.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI JUN 21 2013
SATURDAY WILL PRESENT THE SAME PROBLEM WITH DEVELOPMENT MOSTLY
CAPPED OFF FOR MOST OF THE DAY...THEN LATE AFTERNOON AND
NIGHTTIME STORMS. ANOTHER FAIRLY HIGH CONDITIONAL RISK OF SEVERE
STORMS...WITH STORMS BECOMING MORE CONCENTRATED IN THE
NORTH/NORTHWEST INSTEAD OF NORTHEAST. HEATING WILL GET ITS CHANCE
AGAIN WITH HIGHS IN THE UPPER 80S NORTHWEST TO LOWER 90S
SOUTHEAST. SATURDAY NIGHT ALSO LOOS SOMEWHAT LIKE FRIDAY NIGHT
WITH THE BEST CHANCE OF STORMS MORE NORTH/NORTHWEST AS UPPER
TROUGH APPROACHES FROM THE SOUTHWEST. SUNDAY AND SUNDAY NIGHT IS
EXPECTED TO FIND SLOW SEEPAGE OF DRIER AIR INTO THE AREA...AND
STORMS ENDING FROM THE NORTHWEST. HOWEVER...A CHANCE MAY CONTINUE
FAR SOUTHEAST EVEN INTO MONDAY. SOME CHANCE OF STORMS OVER THE
AREA WITH WEAK WAVE MONDAY NIGHT...THEN TUESDAY THROUGH THURSDAY
SHOULD BE MOSTLY DRY. WARM BUT LESS HUMID AIR WILL RULE
MONDAY...THEN IT SHOULD GET MUGGY AGAIN FOR THE NEXT DAY OR TWO
BEFORE A SHOT OF COOLER AND DRIER AIR BY THURSDAY...AS BUILDING OF
ROCKIES RIDGE FORCES THE COOLING AND DRYING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1229 PM CDT FRI JUN 21 2013
THUNDERSTORM COMPLEX ACROSS CENTRAL SOUTH DAKOTA IS EXPECTED TO
AFFECT KHON TERMINAL AFTER 20Z. STRONG WINDS WILL BE THE MAIN
THREAT WITH THIS STORM...BUT COULD ALSO BE HAIL.
OTHERWISE...ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT BOTH KFSD AND
KSUX TERMINALS...BUT TIMING IS QUITE UNCERTAIN AT THIS TIME. HAVE
THEREFORE LEFT FORECAST DRY...BUT WILL LIKELY HAVE TO UPDATE AS
CERTAINTY INCREASES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 21, 10:25 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT FRI JUN 21 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1125 AM CDT FRI JUN 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
STORMS ARE EXPECTED TO MOVE EAST INTO SOUTHEAST SOUTH DAKOTA
THIS AFTERNOON....AND POTENTIALLY MOVE EAST INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA THIS EVENING. WINDS IN EXCESS OF 70
MPH AND HAIL TO THE SIZE OF WALNUTS ARE THE MAIN THREATS WITH
THIS STORM...HOWEVER...AN ISOLATED TORNADO THREAT IS POSSIBLE
SOUTH OF INTERSTATE 90 WEST OF THE JAMES RIVER VALLEY.
FLOODING...
THE LITTLE SIOUX RIVER AROUND LINN GROVE IOWA WILL HOVER NEAR
BANK FULL FOR THE NEXT FEW DAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA AGAIN LATE SATURDAY
AND SATURDAY NIGHT. GOLF BALL HAIL AND 70 MPH WIND GUSTS WILL BE
POSSIBLE. A THREAT OF SEVERE STORMS MAY BE PRESENT AGAIN SUNDAY
EAST OF THE JAMES RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 IN SOUTHEASTERN SOUTH
DAKOTA
...AND AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 21, 12:47 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
147 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
06/21/2013 M52 MPH BRULE SD ASOS
&&
ADAMSEvent by event
13 hail, 11 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Beadle
- When
- June 21, 1:17 PM CST
- Where
- Beadle County, 2.96 mi E of Wessington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -98.620
Thunderstorm winds caused tree damage, including several branches blown down.
Hail, Beadle
- When
- June 21, 1:19 PM CST
- Where
- Beadle County, 0.99 mi W of Wessington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.450, -98.700
Thunderstorm Wind, Jerauld
- When
- June 21, 1:22 PM CST
- Where
- Jerauld County, 7.94 mi W of Wessington Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -98.730
Hail, Beadle
- When
- June 21, 1:28 PM CST
- Where
- Beadle County, 2.07 mi N of Wolsey
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.430, -98.470
Large hail damaged vehicles and crops. The amount of damage was not known.
Thunderstorm Wind, Beadle
- When
- June 21, 1:35 PM CST
- Where
- Beadle County, 1.64 mi WSW of Huron
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.340, -98.250
Thunderstorm winds blew down seven power poles onto a road, and caused tree damage.
Thunderstorm Wind, Beadle
- When
- June 21, 1:37 PM CST
- Where
- Beadle County, 0.69 mi N of Huron
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.360, -98.220
Thunderstorm winds caused tree damage.
Thunderstorm Wind, Sanborn
- When
- June 21, 1:39 PM CST
- Where
- Sanborn County, 2.48 mi E of Forestburg
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -98.050
Thunderstorm winds caused tree damage, including a 14 inch diameter limb blown down.
Thunderstorm Wind, Beadle
- When
- June 21, 1:40 PM CST
- Where
- Beadle County, 4.42 mi NW of Yale
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.470, -98.050
Thunderstorm winds caused tree damage.
Funnel Cloud, Beadle
- When
- June 21, 1:51 PM CST
- Where
- Beadle County, 1.48 mi W of Cavour
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.380, -98.030
Thunderstorm Wind, Beadle
- When
- June 21, 1:51 PM CST to 1:55 PM CST
- Where
- Beadle County, 0.69 mi N of Huron
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $200,000
- Reported by
- ASOS
- Coordinates
- 44.360, -98.220
Thunderstorm winds peeled off an apartment roof, damaging contents inside with water and wind, and displacing the residents of ten units. The winds also caused extensive tree and power line damage, some roof damage, and blew over two nearby semi trucks. Signs were also blown over.
Tornado, Kingsbury
- When
- June 21, 2:03 PM CST to 2:05 PM CST
- Where
- Kingsbury County, 1.73 mi SW of Osceola to 1.67 mi SW of Osceola
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 44.450, -97.851
A brief tornado caused tree damage.
Thunderstorm Wind, Kingsbury
- When
- June 21, 2:05 PM CST
- Where
- Kingsbury County, Iroquois
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.370, -97.850
Thunderstorm winds blew power poles and wires down, and destroyed two metal sheds. The winds also caused extensive tree damage, including numerous large branches blown down.
Tornado, Kingsbury
- When
- June 21, 2:10 PM CST to 2:12 PM CST
- Where
- Kingsbury County, 4.39 mi NNE of De Smet Muni Arpt to 4.42 mi NNE of De Smet Muni Arpt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 44.490, -97.541
A brief tornado caused no reported damage.
Thunderstorm Wind, Miner
- When
- June 21, 2:12 PM CST
- Where
- Miner County, 3.28 mi ENE of Argonne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.090, -97.570
Thunderstorm winds caused tree damage. The winds were accompanied by heavy rain and pea size hail.
Thunderstorm Wind, Brookings
- When
- June 21, 3:02 PM CST to 3:21 PM CST
- Where
- Brookings County, 0.85 mi SW of Brookings
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -96.790
Thunderstorm winds blew down power lines, power poles, and bent other poles and signs. The winds also caused roof damage and extensive tree damage, including numerous branches and at least one large tree blown down.
Hail, Lake
- When
- June 21, 3:04 PM CST
- Where
- Lake County, 4.46 mi E of Ramona
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.120, -97.130
Large hail was accompanied by 50 mph wind gusts.
Hail, Brookings
- When
- June 21, 7:26 PM CST
- Where
- Brookings County, 2.3 mi NNW of Medary
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.250, -96.800
Hail, Brookings
- When
- June 21, 7:40 PM CST
- Where
- Brookings County, 0.69 mi S of Medary
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.210, -96.780
Hail, Brookings
- When
- June 21, 8:00 PM CST
- Where
- Brookings County, 4.02 mi W of Elkton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -96.560
Hail, Bon Homme
- When
- June 21, 8:27 PM CST
- Where
- Bon Homme County, 2.88 mi ENE of Springfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.870, -97.830
Hail, Bon Homme
- When
- June 21, 8:33 PM CST
- Where
- Bon Homme County, 2.13 mi SSW of Tabor
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.920, -97.660
Large hail caused an unknown amount of damage to vehicles and crops.
Hail, Yankton
- When
- June 21, 8:52 PM CST
- Where
- Yankton County, 6.31 mi SW of Utica
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.910, -97.560
Large hail caused an unknown amount of damage to vehicles and windows.
Hail, Turner
- When
- June 21, 9:04 PM CST
- Where
- Turner County, 1.38 mi N of Monroe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.500, -97.220
Hail, Bon Homme
- When
- June 21, 9:28 PM CST
- Where
- Bon Homme County, 0.51 mi W of Tabor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.950, -97.660
Hail, Lake
- When
- June 21, 9:53 PM CST
- Where
- Lake County, 0.85 mi NE of Madison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.010, -97.110
Thunderstorm Wind, Gregory
- When
- June 21, 10:05 PM CST
- Where
- Gregory County, 0.5 mi E of Burke
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.180, -99.290
Thunderstorm winds caused tree damage, including numerous limbs blown down.
Hail, Charles Mix
- When
- June 21, 10:42 PM CST
- Where
- Charles Mix County, 1.22 mi NE of Ravinia
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.140, -98.410
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, June 21, 20131 death · 2 injured · $1.1 million · EF0 · 75 events
- Flash Flooding and Hail in Minnesota, June 21 to 22, 2013$18 million · 1.75 in hail · 86 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$11 million · 0.88 in hail · 10 events
- Flash Flooding and Flooding in Iowa, June 21 to 25, 20131 injured · $705,000 · 1 in hail · 13 events
- Tornado and Hail in Nebraska, June 21, 2013$705,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, June 21 to 29, 2013$794,000 · 50 kt wind · 15 events
- Damaging Winds and Heavy Rain in Nebraska, June 21 to 22, 2013$500,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Wind in Wisconsin, June 21 to 22, 2013$412,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in Illinois, June 21, 2013$275,000 · 1 in hail · 6 events
- Hail and Damaging Winds in South Dakota, June 21, 2013$175,000 · 4.25 in hail · 14 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$180,000 · 1 in hail · 9 events
- Flash Flood and Hail in Iowa, June 21, 2013$80,000 · 2 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455383, 455384, 455385, 455386, 455387, 455389, 455390, 455391, 455392, 455395, 455397, 455398, 455399, 455405, 455424, 455428, 455431, 455432, 455433, 455434, 455435, 455436, 455437, 455440, 455441, 455442, 455444.